ABSTRACT: Drug-induced lung disease (DILD) can be caused by a variety of agents, including chemotherapeutic drugs, antiarrhythmic agents, antibiotics, and NSAIDs. The clinical syndromes associated with DILD include alveolar hypoventilation, acute bronchospasm, organizing pneumonia, and hypersensitivity reactions. Amiodarone lung toxicity often manifests as a chronic fibrosing alveolitis, characterized by an insidious onset of cough, dyspnea, and weight loss. Important components of the workup include chest radiography, pulmonary function testing, and bronchoscopy with bronchoalveolar lavage (BAL). BAL is particularly helpful in identifying eosinophilic pneumonia and diffuse alveolar hemorrhage and in ruling out infectious causes. Management includes drug withdrawal and, in some cases, corticosteroid therapy. Before starting corticosteroids, it is important to rule out infectious causes of lung disease, particularly in patients receiving chemotherapy. (J Respir Dis. 2009;30)
Osler first described heroin-induced pulmonary edema in 1880 during an autopsy.1,2 Since the late 19th century, a growing number of agents have been linked to pulmonary toxicity. Currently, more than 350 agents are associated with iatrogenic lung diseases.3,4
Drug-induced lung diseases (DILDs) vary in their pathophysiology, presentation, and prognosis. Proper diagnosis requires a high index of suspicion and familiarity with the clinical syndromes associated with DILD. Most cases of pulmonary toxicity are idiosyncratic, and literature searches yield only small numbers of case reports for a given exposure.
Therapies for DILD are usually recommended on the basis of expert opinion rather than on well-designed clinical studies. Moreover, DILD is typically a diagnosis of exclusion. Therefore, before starting adjuvant therapies, such as corticosteroids, for presumed DILD, alternative causes of respiratory illness, such as infection, must be excluded.
DILD represents a heterogeneous group of diseases that, at least initially, is an imposing field to master. However, in this review, we hope to organize and clarify the myriad of lung diseases. We will limit our discussion to the most common DILDs encountered by health care professionals. We will first describe the typical clinical syndromes and diagnostic tests and then review the common agents associated with pulmonary toxicity, including chemotherapeutic drugs, antiarrhythmic drugs, antibiotics, anticonvulsants, anti-inflammatory agents, and illicit drugs.
Several clinical syndromes are associated with pulmonary toxicity. Organizing the vast number of potentially toxic drugs by clinical syndromes allows the health professional to link clinical presentations with the likely drug toxicity. The syndromes most often encountered and examples of the offending agents are listed in the Table.5
1. Sternbach G. William Osler: narcotic-induced pulmonary edema. J Emerg Med. 1983;1:165-167.
2. Sporer KA, Dorn E. Heroin-related noncardiogenic pulmonary edema: a case series. Chest. 2001;120:1628-1632.
3. Ozkan M, Dweik RA, Ahmad M. Drug-induced lung disease. Cleve Clin J Med. 2001;68:782-785, 789-795.
4. Rosenow EC 3rd. Drug-induced pulmonary disease. Dis Mon. 1994;40:253-310.
5. Schwarz MI, King TE. Interstitial Lung Disease. 4th ed. Hamilton, Ontario; Lewiston, NY: BC Decker; 2003.
6. Salpeter S, Ormiston T, Salpeter E. Cardioselective beta-blocker use in patients with reversible airway disease. Cochrane Database Syst Rev. 2001;(2):CD002992.
7. Au DH, Bryson CL, Fan VS, et al. Beta-blockers as single-agent therapy for hypertension and the risk of mortality among patients with chronic obstructive pulmonary disease. Am J Med. 2004;117:925-931.
8. Visscher DW, Myers JL. Bronchiolitis: the pathologist’s perspective. Proc Am Thorac Soc. 2006;3:41-47.
9. King TE Jr. Overview of bronchiolitis. Clin Chest Med. 1993;14:607-610.
10. Reed CR, Glauser FL. Drug-induced noncardiogenic pulmonary edema. Chest. 1991;100:1120-1124.
11. Camus P, Fanton A, Bonniaud P, et al. Interstitial lung disease induced by drugs and radiation. Respiration. 2004;71:301-326.
12. Bourke SJ, Dalphin JC, Boyd G, et al. Hypersensitivity pneumonitis: current concepts. Eur Respir J Suppl. 2001;32:81S-92S.
13. Silva CI, Churg A, Muller NL. Hypersensitivity pneumonitis: spectrum of high-resolution CT and pathologic findings. AJR. 2007;188:334-344.
14. Louie S, Lillington GA. Low dose methotrexate pneumonitis in rheumatoid arthritis. Thorax. 1986;41:703-704.
15. Cordier JF. Cryptogenic organising pneumonia. Eur Respir J. 2006;28:422-446.
16. Ujita M, Renzoni EA, Veeraraghavan S, et al. Organizing pneumonia: perilobular pattern at thin-section CT. Radiology. 2004;232:757-761.
17. Epler GR. Drug-induced bronchiolitis obliterans organizing pneumonia. Clin Chest Med. 2004;25:89-94.
18. Camus P, Bonniaud P, Fanton A, et al. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med. 2004;25:479-519, vi.
19. Birnbaum B, Sidhu GS, Smith RL, et al. Fulminating hydralazine-induced lupus pneumonitis. Arthritis Rheum. 2006;55:501-506.
20. Vlahakis NE, Rickman OB, Morgenthaler T. Sirolimus-associated diffuse alveolar hemorrhage. Mayo Clin Proc. 2004;79:541-545.
21. Janjua TM, Bohan AE, Wesselius LJ. Increased lower respiratory tract iron concentrations in alkaloidal (“crack”) cocaine users. Chest. 2001;119:422-427.
22. White DA, Stover DE. Severe bleomycin-induced pneumonitis. Clinical features and response to corticosteroids. Chest. 1984;86:723-728.
23. Jones AW. Bleomycin lung damage: the pathology and nature of the lesion. Br J Dis Chest. 1978;72:321-326.
24. Bedrossian CW, Luna MA, Mackay B, Lichtiger B. Ultrastructure of pulmonary bleomycin toxicity. Cancer. 1973;32:44-51.
25. Collis CH. Lung damage from cytotoxic drugs. Cancer Chemother Pharmacol. 1980;4:17-27.
26. Sleijfer S. Bleomycin-induced pneumonitis. Chest. 2001;120:617-624.
27. Luedke D, McLaughlin TT, Daughaday C, et al. Mitomycin C and vindesine associated pulmonary toxicity with variable clinical expression. Cancer. 1985;55:542-545.
28. Rivera MP, Kris MG, Gralla RJ, White DA. Syndrome of acute dyspnea related to combined mitomycin plus vinca alkaloid chemotherapy. Am J Clin Oncol. 1995;18:245-250.
29. Malik SW, Myers JL, DeRemee RA, Specks U. Lung toxicity associated with cyclophosphamide use. Two distinct patterns. Am J Respir Crit Care Med. 1996;154(6 pt 1):1851-1856.
30. Hamada K, Nagai S, Kitaichi M, et al. Cyclophosphamide-induced late-onset lung disease. Intern Med. 2003;42:82-87.
31. Frankel SR, Eardley A, Lauwers G, et al. The “retinoic acid syndrome” in acute promyelocytic leukemia. Ann Intern Med. 1992;117:292-296.
32. Tallman MS, Andersen JW, Schiffer CA, et al. Clinical description of 44 patients with acute promyelocytic leukemia who developed the retinoic acid syndrome. Blood. 2000;95:90-95.
33. Thomas CF Jr, Limper AH. Pneumocystis pneumonia. N Engl J Med. 2004;350:2487-2498.
34. Kaneko Y, Suwa A, Ikeda Y, Hirakata M. Pneumocystis jiroveci pneumonia associated with low-dose methotrexate treatment for rheumatoid arthritis: report of two cases and review of the literature. Mod Rheumatol. 2006;16:36-38.
35. Imokawa S, Colby TV, Leslie KO, Helmers RA. Methotrexate pneumonitis: review of the literature and histopathological findings in nine patients. Eur Respir J. 2000;15:373-381.
36. Martin WJ 2nd, Rosenow EC 3rd. Amiodarone pulmonary toxicity. Recognition and pathogenesis (Part 2). Chest. 1988;93:1242-1248.
37. Martin WJ 2nd, Rosenow EC 3rd. Amiodarone pulmonary toxicity. Recognition and pathogenesis (Part I). Chest. 1988;93:1067-1075.
38. Chang SN, Hwang JJ, Hsu KL, et al. Amiodarone-related pneumonitis. J Formos Med Assoc. 2007;106:411-417.
39. Bidad K, Harries-Jones R. Nitrofurantoin lung injury. Age Ageing. 2004;33:414-415.
40. Brutinel WM, Martin WJ 2nd. Chronic nitrofurantoin reaction associated with T-lymphocyte alveolitis. Chest. 1986;89:150-152.
41. Jederlinic PJ, Sicilian L, Gaensler EA. Chronic eosinophilic pneumonia. A report of 19 cases and a review of the literature. Medicine (Baltimore). 1988;67:154-162.
42. Chamberlain DW, Hyland RH, Ross DJ. Diphenylhydantoin-induced lymphocytic interstitial pneumonia. Chest. 1986;90:458-460.
43. Sánchez-Morillas L, Laguna-Martinez JJ, Reaño-Martos M, et al. A case of hypersensitivity syndrome due to phenytoin. J Investig Allergol Clin Immunol. 2008;18:74-75.
44. Zeitz HJ. Bronchial asthma, nasal polyps, and aspirin sensitivity: Samter’s syndrome. Clin Chest Med. 1988;9:567-576.
45. O’Donnell AE, Mappin FG, Sebo TJ, Tazelaar H. Interstitial pneumonitis associated with “crack” cocaine abuse. Chest. 1991;100:1155-1157.
46. Kleerup EC, Koyal SN, Marques-Magallanes JA, et al. Chronic and acute effects of “crack” cocaine on diffusing capacity, membrane diffusion, and pulmonary capillary blood volume in the lung. Chest. 2002;122:629-638.
47. Chau CH, Yew WW, Lee J. Inhaled budesonide in the treatment of talc-induced pulmonary granulomatosis. Respiration. 2003;70:439.